Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 83, NWS San Diego, CA

August 3, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2005, 2:15 PM PDT for San Bernardino County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 2:15 PM PDT (21:15 UTC)
Expired
Aug 3, 2005, 3:15 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 117 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:42 PM PDTFLASH FLOOD10 N Yucca Valley, CAFLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS. FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS AND FREQUENT LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4275 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 032119
FFWSGX
CAC071-032215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 315 PM PDT

* AT 209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER SOUTH CENTRAL SAN
  BERNARDINO COUNTY...OR ABOUT 30 MILES NORTHEAST OF FOREST          
  FALLS...MOVING NORTH ALONG HIGHWAY 247 AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE EAST             
  OF...LUCERNE VALLEY AT 230 PM PDT

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3413 11654 3423 11628 3475 11644 3463 11701

$$

PG
1 follow-up statement
000 
WGUS76 KSGX 032205
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT WED AUG 3 2005

CAC071-032215-
SAN BERNARDINO CA-
300 PM PDT WED AUG 3 2005

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

THE THUNDERSTORMS THAT WERE PRODUCING FLOODING IN THE LANDERS AREA 
HAVE WEAKENED...AND ONLY A FEW LIGHT SHOWERS REMAINED AT 300 PM. 
HOWEVER...STANDING WATER WILL REMAIN OVER LOW-LYING AREAS INTO EARLY 
EVENING DUE TO THE PREVIOUS RAINS.

WEATHER SPOTTERS HAVE REPORTED ROADWAY FLOODING ALONG HIGHWAY 247 
AND MOTORISTS ARE REMINDED TO EXERCISE CAUTION IN THIS AREA.

LAT...LON 3413 11654 3423 11628 3475 11644 3463 11701

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:30 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 9:30 AM PDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED AUG 3 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THURSDAY THROUGH THE WEEKEND. A SHALLOW
MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST
IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OUTFLOW FROM AZ CAUSED A FEW THUNDERSTORMS IN THE ERN PART OF OUR
CWFA THIS MORNING BUT THEY HAVE DISSIPATED. LOW CLOUDS AND LOCAL FOG
WERE INTO MOST COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS
MORNING. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION
BASED NEAR 1200 FT AND SHOWED MID LEVEL MOISTURE IN ELY FLOW. THE PW
WAS 1.12 INCHES...A LITTLE LESS THAN THE LAST COUPLE OF DAYS.
HOWEVER...SATELLITE INDICATES HIGHER PW E OF THE MOUNTAINS.

EXPECT THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY...DESPITE A
LITTLE DRYING. THE MID LEVEL MOISTURE INCREASES THU THROUGH SAT FOR
MORE WIDESPREAD AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS
WITH A SMALLER CHANCE AT NIGHT. ELY FLOW WILL ALSO INCREASE THROUGH
THE MID LEVELS AND THIS COULD CAUSE A FEW STORMS TO DRIFT W OF THE
MOUNTAINS INTO THE INLAND VALLEYS EACH DAY. THE MARINE LAYER WILL
SHRINK AS THE HI BUILDS OVER THE SW AND DUE TO THE INCREASING
MONSOONAL FLOW. EXPECT WARMING IN THE COASTAL AREAS. RELATIVELY
MINOR TEMP CHANGES INLAND...ALTHOUGH THE EXACT DISTRIBUTION OF CLOUD
COVER AND RH WILL HAVE THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE ELY FLOW ALOFT WEAKENING SUN AND
TURNING MORE SLY THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD KEEP
MOST THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS.
OTHERWISE...NOT MUCH CHANGE.

&&

.AVIATION...COASTAL CLOUD BASES ARE AROUND 600-1200 FEET AND TOPS
AROUND 1800 FEET. CLEARING OF THE MARINE LAYER CLOUDS WILL OCCUR BY
17Z AND SOME BEACHES WILL CLEAR. THE MONSOON CONTINUES...SO MORE
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS TODAY. THE MARINE LAYER
IS EXPECTED TO GO MORE SHALLOW TONIGHT AND THAT WILL MEAN COASTAL
CLOUD COVERAGE MORE CONFINED TO THE COAST WITH LOWER BASES...TOPS
AND VISBYS...AND EARLIER CLEARING THU MORNING.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 3, 4:00 AM PDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED AUG 3 2005

CAZ055-056-058-032300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
FOR THURSDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR FRIDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

CAZ060-061-062-032300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
FOR THURSDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR FRIDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:38 PM PDTFlash Flood WarningSGXSan Diego97 min
Aug 3, 3:55 PM PDTFlash Flood WarningSGXSan Diego95 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.